PMRGCAuk
6,931 members10,932 posts

High Blood Pressure

So to follow on from being prescribed Prednilisone, reading the warnings on the leaflet, I should contact my GP if I have high blood pressure! At my appointment at the Rheumatologists last week my blood pressure was sky high...188/95...could have been partly 'white coat syndrome' plus I was feeling SO unwell, and I have had a 'history' of raised BP, prior to Atrial Fibrillation (Ablation 2015, more or less stopped the AF, get some Tachycardia now but no need to medicate) But in any case I think this could have been mentioned and I should have been told to get this sorted before starting the steroids? I was going to ask Rheumy for a slightly higher dose to see if I could knock more of my symptoms on the head, but instead have booked a nurse apt tomorrow to get BP looked at.

I haven't been given any info/help with being on steroids other than what I have gleaned from here, my Vit D levels have been insufficient for the last 2 years, despite supplements, but I guess maybe all that info would/will be forthcoming once I have reported back to Rheumy and am properly diagnosed?

It certainly is a full time job trying to look after one's health- I do appreciate, and am very thankful for, our NHS, but it is stretched to breaking, so am lucky I have the means to help myself (with your help!)

16 Replies
oldestnewest

I suppose the warning is aimed at the younger otherwise well patient who gets steroids for an acute problem. One would hope a doctor would check BP beforehand - they did once upon a time!

Sometimes BP is raised in GCA/PMR at the start because of the vasculitis causing swelling of the artery walls and that leads to raised BP. Once the pred gets its act together the swelling resolves and the BP may fall - despite you being on pred. In the meantime - get it checked regularly. Many pharmacies will do it if you can't afford a BP machine of your own.

My atrial fibrillation was almost certainly caused by the underlying autoimmune disorder that causes the symptoms we call PMR or GCA. The time line would fit for you too maybe?

1 like
Reply

Thank you PMRpro, that all makes sense, I have ordered a home BP monitor just now!

Yes I too believe this is what caused the Afib- think it was called Paroxysmal? No known cause- which at the time there wasn’t!

Reply

Yes, mine is paroxysmal. Your ablation seems to have done well thus far - they don't like doing them here until it can't be avoided. Mine has been fine under medication - until I got a flu-thing a month or two ago. But it does seem to be settling down again. I hope...

1 like
Reply

Just on reading your reply my blood pressure today had a reading of 200/199 my practise nurse took it at my request as my machine kept coming up with ERROR so I thought I was not putting it on correctly, anyway she says she is organising more blood pressure tablets along with what I take already, it was my sister who took it at the weekend and it was the same then and she said I must go get it checkedhence! I am worried because of the GC and my eyes as have cataracts so blurred vision but when I put my new glasses on my sites ok, what do you think?

Reply

I'm not sure about "organising more BP tablets" - with a BP like that I would wish to see someone a bit more experienced than the practice nurse. And fairly soon. There are many potential causes of such high BP - and they need to be identified not just the symptom treated.

Reply

Thank you, I will make a telephone booking with my GP tomorrow but I don't know what he will do for me! Wonder if I should try my rheumy I've been put on Ditropan 2.5mg to help with my waterworks wonder if they are safe to take with this illness! I've been told they can increase blood pressure, my GP put me on them. My sister who was a nurse says that she thinks it does? But retired many years ago, but she took my blood pressure last weekend getting the same high readings and encouraged me to go to get it checked, I worry about my sight or even stroke at this high . Sorry to go on and on. But thank you for your input.

Reply

Hi,

Although the Pred does cause raised BP Numbers in some, as you say your reading with Rheumy was probably partly due to white coat syndrome, and also the stress of not getting any answers re your illness.

Hopefully once you’ve “settled” and anxiety over PMR has lessened and you are in your own environment you will get some more sensible readings.

I was on HBP tablets long before GCA, and obviously stayed on them during that, but now I’m off Pred and the stress I suffered then has gone, I have reduced the dosage significantly.

Mine are always higher in the morning, and low in the evening whereas for most I think it’s usually the other way around - but whatever they’re controlled so that’s what matters.

The BP machines aren’t very expensive, and if you've got one a home you can decide when to test, don’t get paranoid, but just keep an eye on things.

3 likes
Reply

I don't have bp done with rheumie any more, it doubles!!...he is so frustratingly useless......lowers when home......

Have my own machine, best done at home when relaxed.....

4 likes
Reply

I think you should highlight your low VitD levels to rheumie.....doesn’t sound as if there’s any point telling your invisible GP.

1 like
Reply

GP....ghost practitioner! You have to laugh or you cry! 😹

5 likes
Reply

Hi angiek,

I recently had to see a specialist at hospital about my parathyroid. The nurse took my BP and it was quite high, it always is at the Dr or hospital. I checked it at home that evening and it was normal 135/80. I put it down to the stress of driving to the hospital and then looking for a parking space in the too small car park.

Marci

2 likes
Reply

White coat syndrome - medically recognised! Maybe they should add the carparking...

Reply

LOL! That will do it!

Reply

They say...don’t drink coffee just before a reading. I used to get a Starbucks latte before heading into the D office.

Reply

Had an appointment with Nurse Practitioner to check blood pressure, was still quite high - averaging 175/85 three readings each arm, as opposed to 188/95 at hospital the week before. Have bought a new home use BP monitor, and will take 10 readings a day for 2 days, then report to doctor. At home today my pressure has been a fair bit lower, averaging 144/80. Not so bad, but will still need to address it somehow.

However, BP readings aside, has anyone else found -since having PMR -that having the cuff inflated is VERY painful, and the pain lingers for quite some time afterwards? I know it always was a little uncomfortable, but never actually painful pre PMR.

Reply

Yes - I found that for a very long time, especially pre-pred, and now it isn't too bad at all. Somewhere, a long time ago, I'm sure I read somewhere that a doctor wondered about excessive pain when taking BP should be taken seriously. I remember nurses pooh-poohing my winces.

1 like
Reply

You may also like...